Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 92, NWS Cheyenne, WY

July 13, 2020Banner County, Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 13, 2020, 4:44 PM MDT for Banner County, Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 4:44 PM MDT (22:44 UTC)
Expired
Jul 13, 2020, 5:15 PM MDT
In force
31 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Banner County, NE, Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
3370 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WUUS55 KCYS 132244
SVRCYS
NEC007-105-WYC021-132315-
/O.NEW.KCYS.SV.W.0092.200713T2244Z-200713T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
444 PM MDT Mon Jul 13 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Western Kimball County in the Panhandle of Nebraska...
  Southwestern Banner County in the Panhandle of Nebraska...
  Eastern Laramie County in southeastern Wyoming...

* Until 515 PM MDT.

* At 444 PM MDT, severe thunderstorms were located along a line
  extending from near Meriden Rest Area to 10 miles east of Rockport,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  western Kimball, southwestern Banner and eastern Laramie Counties.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 376 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have a history of 
producing widespread wind gusts of 60 to 75 mph across Laramie and 
Albany counties. SEEK SHELTER NOW inside a sturdy structure and stay 
away from windows! 
&&

LAT...LON 4155 10435 4140 10413 4139 10388 4100 10402
      4101 10465
TIME...MOT...LOC 2244Z 272DEG 41KT 4148 10427 4087 10461 

HAIL...0.75IN
WIND...60MPH
 
$$

Trudel
1 follow-up statement
810 
WWUS55 KCYS 132309
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
509 PM MDT Mon Jul 13 2020

NEC007-105-WYC021-132319-
/O.EXP.KCYS.SV.W.0092.000000T0000Z-200713T2315Z/
Kimball NE-Banner NE-Laramie WY-
509 PM MDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIMBALL...SOUTHWESTERN
BANNER AND EASTERN LARAMIE COUNTIES WILL EXPIRE AT 515 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4155 10435 4140 10413 4139 10388 4100 10402
      4101 10465
TIME...MOT...LOC 2309Z 272DEG 41KT 4147 10390 4086 10425 

$$

Trudel

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:57 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 1:57 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Mon Jul 13 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 154 PM MDT Mon Jul 13 2020

Tonight...Agree with the Storm Prediction Center depiction of
marginal risk this evening over much of our counties, with a slight
risk mainly east of a Kimball to Chadron line. Combination of decent
instability and wind shear points to a few strong to severe
thunderstorms through this evening mainly over our Nebraska
counties. As a cold front drifts southward overnight, the chance for
showers will continue after midnight north of a Douglas to
Scottsbluff line.

Tuesday...Quite a variance in the models with respect to maximum
temperatures with the NAM MOS much cooler than the GFS MOS. Will
definitely see cooler temperatures with surface high pressure over
Nebraska producing cool upslope and considerable low clouds east of
I-25, though hard to believe it will be as cool as the NAM MOS
shows, thus will split the difference between the two models.
Isolated to scattered afternoon showers and thunderstorms mainly
over the I-25 corridor.

Tuesday night...A passing shortwave trough aloft in northwest flow
and considerable moisture will help produce scattered showers and
thunderstorms mainly east of I-25.

Wednesday/Wednesday night...Warming trend begins with more sunshine
and an airmass modification. Looks like enough low and mid level
moisture for isolated afternoon thunderstorms over far southeast
Wyoming.

.LONG TERM...(Thursday through Monday)
Issued at 154 PM MDT Mon Jul 13 2020

Thursday...Drier air works in at low and mid levels, and with warm
temperatures aloft, chances for showers and thunderstorms appear
minimal.

Friday/Saturday...Hot and mainly dry conditions prevail under
westerly flow aloft, and with limited low and mid level moisture and
warm temperatures aloft acting to cap the atmosphere.

Sunday/Monday...Heights aloft decrease along with increasing low and
mid level moisture, suggesting an increase in daily afternoon and
evening shower and thunderstorm coverage. Temperatures will cool a
bit with the extra cloud cover and increased coverage of showers and
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1145 AM MDT Mon Jul 13 2020

Aviation conditions will continue in VFR for all Wyoming and
Nebraska sites. Thunderstorms, which will be more focused on the
Nebraska panhandle, will arrive as early as 19Z and end around
07Z. Additionally, wind gust will increase this afternoon for all
site in Wyoming and Nebraska panhandle. Wyoming sites may receive
up to 40mph wind gust; Nebraska sites also may see up to 30 mph
especially with severe storm focused on the panhandle. Nebraska
sites will stay in VFR conditions until 11Z; overcast skies will
bring visibility and ceilings down to MVFR conditions till 18Z.
Follow the next AFD for updates.

&&

.FIRE WEATHER...
Issued at 154 PM MDT Mon Jul 13 2020

Low afternoon humidities will prevail across Carbon and Albany
Counties Tuesday and Wednesday, spreading eastward across much of
the district Thursday through Saturday. Some humidity recovery
Sunday and Monday, except over Carbon County. The windiest days
will be Tuesday and Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AW
FIRE WEATHER...RUBIN
Hazardous weather outlook, Jul 13, 4:24 AM MDT, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
424 AM MDT Mon Jul 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
141030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous showers and thunderstorms are expected over
the area this afternoon and tonight. Some thunderstorms may
become strong to severe mainly over the Panhandle with hail and
gusty winds the main threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation is not expected.

WYZ104-109>114-141030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
424 AM MDT Mon Jul 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered showers and thunderstorms are possible this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jul 13, 4:20 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
420 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TSTM WND GST     12 WSW WARREN AF BASE   41.10N 105.07W
07/13/2020  M66 MPH          LARAMIE            WY   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            12 WSW WARREN AF BASE. I80/US30 - OTTO.

&&

AW
Local storm report, Jul 13, 4:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
421 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TSTM WND GST     19 N DIXON              41.31N 107.57W
07/13/2020  M69 MPH          CARBON             WY   MESONET

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM
            19 N DIXON. COW CREEK.

&&

AW
Local storm report, Jul 13, 4:29 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     TSTM WND GST     7 WSW WARREN AF BASE    41.11N 104.97W
07/13/2020  M68 MPH          LARAMIE            WY   MESONET

            I80/US30.

&&

AW
Local storm report, Jul 13, 4:31 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     1 NW CHEYENNE           41.16N 104.81W
07/13/2020  M61 MPH          LARAMIE            WY   PUBLIC

            CHEYENNE AIRPORT WIND GUST 61MPH.

&&

BMW
Local storm report, Jul 13, 4:33 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     1 NW CHEYENNE           41.16N 104.81W
07/13/2020  M61 MPH          LARAMIE            WY   ASOS

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 1
            NW CHEYENNE. CHEYENNE AIRPORT WIND GUST
            61MPH.

&&

BMW
Local storm report, Jul 13, 4:35 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 PM MDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND GST     11 WSW WARREN AF BASE   41.08N 105.04W
07/13/2020  M68 MPH          LARAMIE            WY   MESONET

            ID: UP226 NAME: EMKAYW.

&&

AW

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:18 PM MDTSevere Thunderstorm WarningCYSCheyenne, Kimball42 min
Jul 12, 6:16 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 12, 6:46 PM MDTSpecial Weather StatementCYSLaramie29 min
Jul 13, 12:00 PM MDTSpecial Weather StatementCYSAlbany30 min
Jul 13, 12:29 PM MDTSpecial Weather StatementCYSAlbany16 min
Jul 13, 12:41 PM MDTSpecial Weather StatementCYSLaramie19 min
Jul 13, 12:52 PM MDTSpecial Weather StatementCYSLaramie23 min
Jul 13, 1:13 PM MDTSpecial Weather StatementCYSAlbany17 min
Jul 13, 1:15 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 13, 1:16 PM MDTSpecial Weather StatementCYSLaramie14 min
Jul 13, 1:29 PM MDTSpecial Weather StatementCYSAlbany16 min
Jul 13, 1:39 PM MDTSpecial Weather StatementCYSLaramie21 min
Jul 13, 2:26 PM MDTSevere Thunderstorm WarningCYSCarbon19 min
Jul 13, 2:45 PM MDTSpecial Weather StatementCYSLaramie30 min
Jul 13, 3:04 PM MDTSpecial Weather StatementCYS26 min
Jul 13, 3:16 PM MDTSevere Thunderstorm WarningCYSAlbany, Carbon29 min
Jul 13, 3:27 PM MDTSpecial Weather StatementCYSLaramie48 min
Jul 13, 3:41 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie, Platte49 min
Jul 13, 4:05 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie, Platte40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.